Alert archive / Ohio / Special Weather Statements in 2011
Special Weather Statement, NWS Charleston, WV
NWS Charleston, WV issued this special weather statement at Mar 21, 2011, 4:19 PM EDT for Athens County, Ohio. It was in force for 41 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 21, 2011, 4:19 PM EDT (20:19 UTC)
- Expired
- Mar 21, 2011, 5:00 PM EDT
- In force
- 41 min
- Issued by
- NWS Charleston, WV
County Athens County, OH
The radar
The Charleston,WV radar (KRLX), 104 km from the middle of the area, began a volume at 20:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 21, 4:20 PM EDT | HAIL 0.5 | Athens, OH |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.3 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 8 J/kg
- Mixed-layer CIN
- -199 J/kg
- Mixed-layer LCL
- 1258 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 496 m²/s²
- 0-3 km storm-relative helicity
- 479 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
585
WWUS81 KRLX 212019
SPSRLX
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
419 PM EDT MON MAR 21 2011
OHZ075-076-085-212100-
ATHENS OH-MEIGS OH-WASHINGTON OH-
419 PM EDT MON MAR 21 2011
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN MEIGS...SOUTHERN
ATHENS AND SOUTHWESTERN WASHINGTON COUNTIES...
AT 417 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES NORTH OF
ALBANY...MOVING EAST AT 35 MPH.
WIND GUSTS TO 40 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.
THIS STORM WILL BE NEAR COOLVILLE AROUND 450 PM.
PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3931 8169 3921 8172 3919 8174 3918 8176
3914 8175 3910 8176 3924 8226 3930 8227
3935 8225
$$
30What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this special weather statement went out at Mar 21, 4:05 PM EDT, 14 minutes earlier.
Area forecast discussion, Mar 21, 4:05 PM EDT, 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 405 PM EDT MON MAR 21 2011 .SYNOPSIS... A COLD FRONT PUSHES SOUTH THIS EVENING...THEN REMAINS IN THE AREA INTO TUESDAY NIGHT. A LOW PRESSURE SYSTEM WILL PUSH EAST WEDNESDAY INTO WEDNESDAY NIGHT WITH MUCH COOLER AIR IN ITS WAKE. && .NEAR TERM /THROUGH TUESDAY/... SURFACE FRONT WAS JUST SE OF THE GREAT LAKES...PUSHING INTO CENTRAL INDIANA AND TOWARD CENTRAL OHIO...WITH SHOWERS AND THUNDERSTORMS S OF THE FRONT...STRETCHING ACROSS SOUTHERN OHIO AND NORTHERN WV. THESE STORMS HAVE SHOWN A SLOW...GRADUAL INCREASE IN INTENSITY AND COVERAGE. THIS ACTIVITY HAS BEEN MORE ALONG ISENTROPIC LIFT/ISENTROPIC RIDGE/THETA E AXIS THAN ALONG ORIENTATION OF UPPER S/W TROF. WITH CONTINUED DESTABILIZATION...SLOW INCREASING TREND IS LIKELY TO CONTINUE EVEN AS S/W TROF PASSES THIS AFTERNOON. THE FRONT SINKS SWD INTO THE CWA TONIGHT...DRIVEN BY THE NW FLOW ALOFT IN THE WAKE OF THE EXITING S/W TROF. SFC DEW POINTS IN THE MID TO UPPER 50S /USED MET/MAV/LAV BLEND/ WITH MODERATE CAPE - 7-9 KJ/KG...AS MID LEVEL CAP ERODES ONCE S/W GOES BY. MEAN FLOW IS 40 KTS FROM THE WNW. STORMS SHOULD CONTINUE TO FIRE IN THIS ENVIRONMENT...WITH VENTING ALOFT PER SHORT WAVE GETTING THEM GOING AT THIS TIME AND THEN DESTABILIZATION VIA HEATING AND LOSS OF MIDLEVEL CAP. SLOWED THE SOUTHWARD PROGRESS OF THE AXIS BASED ON CURRENT TRENDS AND NEAR TERM GUIDANCE. THE AXIS SHIFTS SLOWLY S OVERNIGHT WITH DECREASING POPS IN THE ABSENCE OF HEATING AND FORCING. THE FRONT STALLS TUE MORNING AND THEN MAY START SLOWLY MOVING N TUE AFTERNOON. SHOWERS AND THUNDERSTORMS SHOULD DEVELOP ALONG AND N OF WARM FRONT ON INCREASING ISENTROPIC LIFT AND THETA E FEED. USED A MAV/MET BLEND ON TEMPERATURES TO ARRIVE AT A COMPROMISE BETWEEN THE STRONGER BAROCLINIC ZONE ILLUSTRATED BY THE NAM12 COMPARED WITH THAT OUT OF THE GFS40. && .SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY/... HAVE THE FRONTAL BOUNDARY NEARLY STATIONARY AT THE START OF THIS TIME FRAME. ANOTHER 500 MB VORT MAXIMUM LIFTS NE FROM SW OHIO AT 00Z TO NRN WV BEFORE 06Z WEDNESDAY. INCREASED POPS SLIGHTLY ACROSS NORTHERN COUNTIES FOR WEDNESDAY EVENING...AND HAVE THE CHANCE POPS A BIT FURTHER SOUTH...NEAR AND JUST S OF THE FRONT. WILL STILL HAVE TO MONITOR RAIN AMOUNTS...OVER THIS WETTER AREA. HAVE POPS INCREASING SLIGHTLY FASTER ON THE DAY ON WEDNESDAY IN THE FAST FLOW AHEAD OF THE LOW AND COLD FRONT. THERE MAY BE A BAND OF SHOWERS AND THUNDERSTORMS WEDNESDAY MORNING...WELL OUT IN ADVANCE OF THE FRONT. THEN A SECONDARY BAND ASSOCIATED WITH THE FRONT. WITH THE FAST FLOW...CAN NOT RULE OUT SOME STRONG OR SEVERE THUNDERSTORMS ON WEDNESDAY. TEMPERATURES MAY NOT RISE MUCH ON THURSDAY...WITH 850 MB TEMPERATURES FALLING...ESPECIALLY OVER SOUTHEAST OHIO...NORTHERN WEST VIRGINIA...AND THE MOUNTAINS. HAVE A RAIN AND SNOW SHOWER MIXTURE WITH SURFACE TEMPERATURES OF 40 DEGREES OR COLDER...WITH THE COLDER AIR ALOFT. && .LONG TERM /THURSDAY NIGHT THROUGH MONDAY/... CONFIDENCE CONTINUES TO REMAIN LOW IN THE EXTENDED...PARTICULARLY GOING INTO WEEKEND. APPEARS A COUPLE OF WAVES WILL DEVELOP AND RIDE EASTWARD ALONG OLD FRONTAL BOUNDARY FRIDAY NIGHT THRU THE WEEKEND. KEY WILL BE WHERE THIS BOUNDARY WILL LIE. WITH MODELS DIFFERING ON POSITION...ELECTED TO STAY CLOSE TO HPC FRONTAL POSITION. THIS WOULD PLACE BOUNDARY SOUTH OF CWA...WITH MORE OF A STRATIFORM PCPN TYPE EVENT. WITH THIS SOLUTION COULD SEE SOME WET SNOWFLAKES ACROSS SE OH INTO NORTHERN MTNS WITH A CHILLY RAIN DOWN THRU THE LOWLANDS. IT SHOULD BE NOTED THAT SOME OF THE MODELS PLACE AREA IN WARM SECTOR WITH BOUNDARY JUST NORTH OF CWA. HIGH BUST POTENTIAL WITH TEMPS DEPENDING ON WHERE FRONTAL BOUNDARY RESIDES. AS NOTED...STAYING CLOSE TO HPC SOLUTION WARRANTS LOWER DAYTIME TEMPS...ESPECIALLY NORTH. HIGH PRESSURE RETURNS FOR NEXT WEEK WITH SEASONAL TEMPS. && .AVIATION /20Z MONDAY THROUGH SATURDAY/... VFR IN GUSTY SW FLOW EXCEPT MVFR TO IFR IN SHOWERS AND THUNDERSTORMS. THE AXIS OF THUNDERSTORMS...STRETCHING ACROSS EAST CENTRAL OHIO AND NORTHERN WV...WILL SLOWLY SAG S...REACHING THE HTS-CRW CORRIDOR AS EARLY AS 21Z. SHOWERS AND THUNDERSTORMS WILL GRADUALLY DIMINISH OVERNIGHT BUT...PERHAPS NOT ALTOGETHER...AS A COLD FRONT SINKS SWD INTO WV. THAT FRONT WILL BE ACROSS THE HTS-CRW CORRIDOR FIRST THING TUE MORNING...AND SHOWER AND THUNDERSTORMS WILL LIKELY DEVELOP FROM THERE N AT THAT TIME. THE FRONT...AND ASSOCIATED SHOWERS AND THUNDERSTORMS...WILL SHIFT SLOWLY N THROUGH WV DURING THE DAY ON TUE. MODERATE W FLOW ALOFT WILL GRADUALLY VEER TO NW TONIGHT AND THEN BACK TO W AND BECOME LIGHT DURING THE DAY ON TUE. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z TUESDAY... FORECAST CONFIDENCE: MEDIUM ALTERNATE SCENARIOS: HEIGHT OF CLOUDS IN SHOWERS AND THUNDERSTORMS EARLY THIS MORNING AND THEN AGAIN LATE THIS AFTERNOON INTO THE EVENING HOURS COULD VARY. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 20 21 22 23 00 01 02 03 04 05 06 07 EDT 1HRLY 16 17 18 19 20 21 22 23 00 01 02 03 CRW CONSISTENCY M M M M M H H M M M M M HTS CONSISTENCY H H H H H H H H H H H H BKW CONSISTENCY H H H H H H H H H H H H EKN CONSISTENCY M M L L M M L M L M L M PKB CONSISTENCY H H H H H H M M M M H H CKB CONSISTENCY M H H H M L L L M M M H AFTER 18Z TUESDAY... SOME IFR CONDITIONS POSSIBLE IN SHOWERS AND TSTMS WEDNESDAY AND WEDNESDAY NIGHT. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...NONE. OH...NONE. KY...NONE. VA...NONE. && SYNOPSIS...JSH/JMV NEAR TERM...TRM SHORT TERM...KTB LONG TERM...30 AVIATION...TRM
Hazardous weather outlook, Mar 21, 11:22 AM EDT, 4 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 1122 AM EDT MON MAR 21 2011 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>040-046-047-221530- GREENUP-CARTER-BOYD-LAWRENCE-PERRY-MORGAN-ATHENS-WASHINGTON-JACKSON- VINTON-MEIGS-GALLIA-DICKENSON-BUCHANAN-WAYNE-CABELL-MASON-WOOD- PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT-CALHOUN-RITCHIE- DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-GILMER-LEWIS-HARRISON- TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-NICHOLAS-WEBSTER-UPSHUR- BARBOUR-POCAHONTAS-RANDOLPH- 1122 AM EDT MON MAR 21 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA...CENTRAL WEST VIRGINIA...NORTHERN WEST VIRGINIA...SOUTHERN WEST VIRGINIA AND WESTERN WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING. DAMAGING WINDS AND LARGE HAIL ARE POSSIBLE WITH THE STRONGER STORMS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WEDNESDAY AFTERNOON INTO WEDNESDAY EVENING. DAMAGING WINDS AND LARGE HAIL ARE POSSIBLE WITH THE STRONGER STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Mar 21, 3:48 PM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON, WV
348 PM EDT MON MAR 21 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0251 PM HAIL CROOKSVILLE 39.77N 82.09W
03/21/2011 E0.75 INCH PERRY OH PUBLIC
&&
EVENT NUMBER RLX1100327
ARBLocal storm report, Mar 21, 4:02 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
402 PM EDT MON MAR 21 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0343 PM HAIL LOST CREEK 39.16N 80.35W
03/21/2011 U0.75 INCH HARRISON WV PUBLIC
EVENT OCCURRED BETWEEN
328 PM 03/21/2011 AND 343 PM 03/21/2011
0349 PM HAIL WEST UNION 39.24N 80.81W
03/21/2011 U0.88 INCH DODDRIDGE WV PUBLIC
EVENT OCCURRED BETWEEN
334 PM 03/21/2011 AND 349 PM 03/21/2011
&&
NNNNSpecial weather statement, Mar 21, 4:04 PM EDT, 15 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 404 PM EDT MON MAR 21 2011 WVZ031-032-040-212030- BARBOUR WV-HARRISON WV-TAYLOR WV- 404 PM EDT MON MAR 21 2011 ...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN BARBOUR... SOUTHEASTERN HARRISON AND TAYLOR COUNTIES... AT 403 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES SOUTH OF CLARKSBURG...MOVING EAST AT 40 MPH. WIND GUSTS TO 40 MPH AND HAIL UP TO NICKEL SIZE ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. THIS STORM WILL BE NEAR GALLOWAY AROUND 420 PM AND MOATSVILLE AROUND 430 PM. THIS WILL IMPACT THE FOLLOWING INTERSTATE...I-79 BETWEEN MILE MARKERS 110 AND 117. PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. LAT...LON 3925 7994 3906 7999 3917 8043 3926 8040 30
Local storm report, Mar 21, 4:08 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
408 PM EDT MON MAR 21 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0353 PM HAIL WEST UNION 39.24N 80.81W
03/21/2011 U0.75 INCH DODDRIDGE WV PUBLIC
&&
NNNNLocal storm report, Mar 21, 4:11 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON, WV
411 PM EDT MON MAR 21 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0355 PM HAIL WEST UNION 39.30N 80.78W
03/21/2011 E1.00 INCH DODDRIDGE WV PUBLIC
&&
EVENT NUMBER RLX1100328
ARBSpecial weather statement, Mar 21, 4:19 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
419 PM EDT MON MAR 21 2011
OHZ075-076-085-212100-
ATHENS OH-MEIGS OH-WASHINGTON OH-
419 PM EDT MON MAR 21 2011
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN MEIGS...SOUTHERN
ATHENS AND SOUTHWESTERN WASHINGTON COUNTIES...
AT 417 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES NORTH OF
ALBANY...MOVING EAST AT 35 MPH.
WIND GUSTS TO 40 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.
THIS STORM WILL BE NEAR COOLVILLE AROUND 450 PM.
PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3931 8169 3921 8172 3919 8174 3918 8176
3914 8175 3910 8176 3924 8226 3930 8227
3935 8225
30The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 21, 4:25 AM EDT | Special Weather Statement | RLX | Randolph, Upshur | 35 min |
| Mar 21, 5:39 AM EDT | Special Weather Statement | RLX | Barbour, Lewis, Taylor | 36 min |
| Mar 21, 3:20 PM EDT | Severe Thunderstorm Warning | RLX | Doddridge, Pleasants, Ritchie, Tyler | 25 min |
| Mar 21, 3:43 PM EDT | Severe Thunderstorm Warning | RLX | Doddridge, Harrison, Pleasants, Ritchie, Tyler | 47 min |
| Mar 21, 3:46 PM EDT | Special Weather Statement | RLX | Pleasants | 29 min |
| Mar 21, 4:04 PM EDT | Special Weather Statement | RLX | Barbour | 26 min |
| Mar 21, 4:33 PM EDT | Special Weather Statement | RLX | Barbour | 42 min |
| Mar 21, 5:02 PM EDT | Special Weather Statement | RLX | Lewis, Randolph, Upshur | 43 min |
| Mar 21, 5:22 PM EDT | Severe Thunderstorm Warning | RLX | Mason | 38 min |
| Mar 21, 5:28 PM EDT | Severe Thunderstorm Warning | RLX | Pocahontas, Randolph, Upshur | 47 min |
| Mar 21, 5:30 PM EDT | Severe Thunderstorm Warning | RLX | Braxton, Calhoun, Gilmer, Lewis | 45 min |
| Mar 21, 5:34 PM EDT | Severe Thunderstorm Warning | RLX | Calhoun, Roane, Wirt | 41 min |
| Mar 21, 5:57 PM EDT | Severe Thunderstorm Warning | RLX | Jackson, Mason, Roane | 48 min |
| Mar 21, 6:31 PM EDT | Severe Thunderstorm Warning | RLX | Cabell, Mason, Wayne | 44 min |
| Mar 21, 7:04 PM EDT | Severe Thunderstorm Warning | RLX | Nicholas, Pocahontas, Webster | 41 min |
| Mar 21, 7:11 PM EDT | Severe Thunderstorm Warning | RLX | Cabell, Wayne | 34 min |
| Mar 21, 4:11 AM EDT | Special Weather Statement | RLX | Athens | 34 min |
| Mar 21, 2:34 PM EDT | Special Weather Statement | RLX | Perry | 26 min |
| Mar 21, 2:51 PM EDT | Special Weather Statement | RLX | Washington | 24 min |
| Mar 21, 3:17 PM EDT | Severe Thunderstorm Warning | RLX | Morgan, Washington | 28 min |
| Mar 21, 5:47 PM EDT | Severe Thunderstorm Warning | RLX | Lawrence | 43 min |
| Mar 21, 6:01 PM EDT | Severe Thunderstorm Warning | RLX | Morgan, Perry | 44 min |
Nearby
Special Weather Statements in Ohio, 2011Every special weather statement in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.